Alert archive / New Mexico / Wind Advisories in 2023
Wind Advisory 10, NWS Albuquerque, NM
NWS Albuquerque, NM issued this wind advisory at Feb 13, 2023, 1:42 PM MST for 12 counties in New Mexico. It took effect at Feb 14, 2023, 12:00 AM MST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2023, 1:42 PM MST (20:42 UTC)
- In effect from
- Feb 14, 2023, 12:00 AM MST
- Expired
- Feb 14, 2023, 5:00 PM MST
- In force
- 17 hr
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Colfax County, NM, Harding County, NM, Lincoln County, NM, McKinley County, NM, Mora County, NM, Santa Fe County, NM, Socorro County, NM, Torrance County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 48 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Feb 13, 11:08 AM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Feb 13, 11:08 AM MST, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1108 AM MST Mon Feb 13 2023 ...New AVIATION... .SYNOPSIS... Issued at 227 AM MST Mon Feb 13 2023 A pair of winter storms will bring deteriorating weather conditions to the Land of Enchantment through Wednesday. Mountain snow and a mix of lower elevation rain and snow will spread across the area today. Winter driving conditions are expected to develop across the northern high terrain with slick spots elsewhere. Late tonight and through the day Tuesday, strong to damaging winds are expected. Gusts between 50 and 70 mph will possible. Another round of snow is expected to begin Tuesday afternoon and continue through Wednesday, while strong to damaging winds persist as well. Blowing and drifting snow, low visibilities and treacherous driving conditions will be likely Tuesday night through Wednesday for portions of New Mexico. Temperatures will be unseasonably cold on Wednesday and Thursday, but a warming trend will begin Friday. && .SHORT TERM... (Today through Tuesday) Issued at 227 AM MST Mon Feb 13 2023 Closed upper-level low centered near Yuma, AZ early this morning is forecast to move nearly due east along the southern border of AZ today. Both hi-res and global weather prediction models agree that rain with snow above about 6,000-6,500 feet elevation move into far west-central and northwest areas state late this morning into early afternoon. Bands of showers are then forecast to break out in central NM during the afternoon as the low center moves to near Winslow, AZ. Heaviest snow is forecast for far northwest NM from the Chuska Mountains northwest of Gallup northeastward to Chaco Culture, Nageezi, and Lindrith north to Dulce and Chama. Highway 550 will likely be significantly impacted from just south of Cuba to near the Angel Peak Badlands turnoff or so. Blowing and drifting snow will likely accompany the cold front as it moves through this area just after sunset. I-40 will also likely see impacts along and near the Continental Divide but models indicative of more fleeting impacts accompanying the front. Highway 84 from near Abiquiu Reservoir north to Chama will also see significant travel impacts from snow packed roads and low visibility in falling snow and blowing snow this evening and overnight. After midnight, the Sangre de Cristo mountains get into the action with a band of heavy snow developing late tonight/early Tuesday morning, impacting travel on Highway 68 from near Velarde to Taos, Questa and Costilla. After sunrise Tuesday morning, snow shifts to mostly orographic along west facing slopes of the northern and western mountains as west and northwest winds rip thanks to surface low pressure deepening to 989mb over southeast CO. That's a 17 mb difference between ABQ and La Junta, CO and a 29mb difference between the bootheel and La Junta. Added the east slopes of the Sangre de Cristo mountains to the High Wind Watch for late tonight through 00Z Wednesday as a result of the very strong pressure difference. Blowing and drifting snow is also a good bet for exposed areas in the northern and western mountains while the eastern plains likely deal with patchy to areas of blowing dust. Downsloping into the RGV will likely keep the ABQ metro from seeing more than a brief period of rain and snow along the surface front and directly beneath the cold core aloft. Slight chance for at least a few lightning strikes are possible this afternoon, mainly for western and central locations as the -28C cold core moves overhead. && .LONG TERM... (Tuesday night through Sunday) Issued at 227 AM MST Mon Feb 13 2023 The second upper low will continue to shift toward the Four Corners Tuesday night. A strong associated cold front will continue to push from west to east overnight through Wednesday morning. It still appears a band of moderate to heavy snow will develop along the front, with some of the heaviest snow stretching from near Gallup and the I-40 Continental Divide area northeastward toward the Tusas and Jemez Mountains. Strong winds behind the front will undoubtedly create areas of blowing snow and reduced visibility, and roadways will likely become treacherous quickly with the high snow rates and cold temperatures. Latest model guidance shows the band weakening considerably before it reaches the Rio Grande Valley, however, what snow does occur (up to an inch or so in ABQ, perhaps up to 2" in Santa Fe) should still arrive around the Wednesday morning commute and may make the commute dicey. The band of snow will continue to become less organized as it reaches the Central Mountain Chain and especially beyond with downslope flow east of the mountains. However, snow showers should continue through much of the day across central and western NM. Meanwhile, Wednesday morning, the backdoor segment of the cold front will push into northeast NM. With strong diffluent flow ahead of the 5H low and strong northerly surface flow behind the front, combined with plenty of moisture, should yield moderate to heavy snow rates from the Sangre de Cristo Mountains eastward, particularly near the CO border. This heavier snow could persist through much of the day and may result in very difficult driving along I-25 near Raton Pass as well as along U.S. Highway 64/87 from Raton to Clayton. Blowing and drifting snow will be likely. Snow will finally wind down late Wednesday night. Though strong winds were mentioned behind the front and in conjunction with blowing snow, it should be noted that winds south of I-40 will be quite strong once again, with gusts between 50 and 65 mph common, and upwards up 70 mph across the South Central Mountains. It's likely that the High Wind Watch for Tuesday's winds may get upgrade and extended in time in later shifts. Areas that do not get appreciable precipitation will be subject to blowing dust in these areas. Wednesday and Thursday will both be unseasonably cold, with temperatures as much as 15 to 30 degrees below normal. Of course, Wednesday will feel worse given the winds. Wind chill values will be in the single digits and teens for most areas. The warming trend begins Friday as an upper level ridge translates over the state. Warmer temperatures continue through the weekend as west to southwest flow aloft returns ahead of another storm system early next week. && .AVIATION... (18Z TAFS) Issued at 1038 AM MST Mon Feb 13 2023 A rapidly deteriorating period is expected with several hazards projected across the CWFA. Precipitation is breaking out across western NM and satellite is already showing convective features. While the western TAFs do not mention thunder, a few storms will be possible through late afternoon/early evening, which will also support gusty/erratic winds. Lower cigs and pcpn will spread over the region as an upr low in southern AZ/northwest Mexico traverses the state overnight. Widespread MVFR/embedded IFR cigs are likely for the western TAFs along with mtn obscurations. More persistent IFR conditions are likely for the northern mts as orographic pcpn persists until 18Z/Tuesday. Increasing winds are likely tonight and will be strong to damaging in nature at the surface thru late Tues afternoon for many areas along/south of I-40 and lee of the Sangre de Cristos. There is also very high confidence for LLWS at the KABQ, KAEG, KSAF and KLVS terminals from 08Z-14Z. The impacts of storm number two could begin in the far northwest parts of the state near the very end of the current TAF period, including KFMN. DPorter && .FIRE WEATHER... Issued at 227 AM MST Mon Feb 13 2023 Three winter storms systems remain in line to move through NM during the next week. The first system moves in from AZ today with rain and heavy mountain snow forecast for the western and northern mountains starting late today through Tuesday. Accompanying the rain and heavy mountain snow will be very strong to damaging winds for much of central and eastern NM Tuesday. Near critical to critical conditions remain on track for east-central plains Tuesday afternoon as very strong to high winds combine with strong downsloping effects. The second, colder winter storm is forecast to begin bringing moderate to heavy snow to the northwest third Tuesday afternoon, spreading to the northwest half or so Tuesday night and Wednesday. Bitterly cold temperatures move in on Wednesday and continue through Thursday with highs remaining below to well below average for mid February. The third system in the series remains in the forecast for early next week. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 53 29 43 21 / 70 70 80 70 Dulce........................... 52 21 36 16 / 90 90 90 80 Cuba............................ 49 24 37 16 / 80 90 70 80 Gallup.......................... 47 24 36 18 / 60 60 70 90 El Morro........................ 47 23 36 17 / 70 50 50 90 Grants.......................... 50 23 40 18 / 70 40 30 90 Quemado......................... 47 23 42 19 / 70 50 30 80 Magdalena....................... 52 27 45 24 / 50 20 0 70 Datil........................... 47 23 39 20 / 50 30 5 80 Reserve......................... 49 20 42 20 / 80 30 30 90 Glenwood........................ 51 29 46 25 / 80 40 40 90 Chama........................... 46 18 30 12 / 90 100 90 80 Los Alamos...................... 47 28 38 21 / 80 70 70 70 Pecos........................... 50 25 38 18 / 80 80 50 60 Cerro/Questa.................... 48 28 37 18 / 60 70 50 80 Red River....................... 45 18 28 12 / 70 70 70 80 Angel Fire...................... 43 19 29 14 / 70 70 60 80 Taos............................ 50 22 38 18 / 60 80 50 70 Mora............................ 49 23 39 18 / 60 100 40 60 Espanola........................ 56 29 46 24 / 70 70 60 70 Santa Fe........................ 50 27 38 21 / 80 90 70 80 Santa Fe Airport................ 53 28 41 23 / 80 80 50 80 Albuquerque Foothills........... 58 30 46 26 / 80 70 30 70 Albuquerque Heights............. 59 31 48 28 / 70 60 20 70 Albuquerque Valley.............. 61 33 50 27 / 70 50 10 70 Albuquerque West Mesa........... 59 32 49 26 / 70 60 20 70 Belen........................... 61 29 56 28 / 60 50 5 70 Bernalillo...................... 61 32 49 27 / 80 70 30 80 Bosque Farms.................... 61 30 53 26 / 70 50 10 70 Corrales........................ 60 31 50 26 / 70 60 20 70 Los Lunas....................... 61 30 54 27 / 60 50 10 70 Placitas........................ 55 30 43 26 / 80 70 40 80 Rio Rancho...................... 59 30 51 26 / 70 60 20 70 Socorro......................... 60 30 56 31 / 50 20 0 60 Sandia Park/Cedar Crest......... 50 27 41 22 / 80 60 40 70 Tijeras......................... 53 29 43 23 / 80 60 40 70 Edgewood........................ 54 26 43 23 / 80 50 40 60 Moriarty/Estancia............... 55 24 46 24 / 80 50 30 60 Clines Corners.................. 50 24 41 21 / 70 80 20 50 Mountainair..................... 56 26 45 23 / 70 40 5 50 Gran Quivira.................... 56 25 46 24 / 70 40 5 50 Carrizozo....................... 62 28 50 30 / 70 40 0 50 Ruidoso......................... 56 24 41 27 / 80 60 5 40 Capulin......................... 49 24 46 18 / 30 50 10 60 Raton........................... 52 24 48 22 / 30 60 5 70 Springer........................ 54 24 48 23 / 20 60 5 50 Las Vegas....................... 50 27 43 20 / 50 90 20 50 Clayton......................... 54 30 56 23 / 20 60 20 40 Roy............................. 52 29 51 25 / 20 70 5 40 Conchas......................... 59 34 55 31 / 30 80 0 20 Santa Rosa...................... 56 32 51 31 / 40 100 5 20 Tucumcari....................... 60 34 56 31 / 20 80 0 5 Clovis.......................... 61 33 56 32 / 20 90 0 0 Portales........................ 63 33 59 33 / 20 90 0 5 Fort Sumner..................... 61 34 56 33 / 30 80 0 10 Roswell......................... 65 37 64 35 / 30 60 0 5 Picacho......................... 61 32 54 34 / 50 30 0 10 Elk............................. 63 27 51 32 / 50 20 0 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late tonight through Tuesday afternoon for NMZ206>208-215-221>223-229-232>241. Winter Storm Warning until 7 AM MST Tuesday for NMZ203-210-211- 213-214. High Wind Watch from 9 PM MST this evening through Tuesday afternoon for NMZ226. && SHORT TERM...33 LONG TERM....34 AVIATION...46
In the hours before
Special weather statement, Feb 13, 9:04 AM MST, 4 hours 38 minutes before
Special Weather Statement National Weather Service Albuquerque NM 904 AM MST Mon Feb 13 2023 NMZ201-202-204>209-212-216>226-239>241-140600- Northwest Plateau-Chuska Mountains-Northwest Highlands- West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Glorieta Mesa Including Glorieta Pass- Upper Rio Grande Valley-Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley- Sandia/Manzano Mountains Including Edgewood-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Eastern Lincoln County- Southwest Chaves County-San Agustin Plains and Adjacent Lowlands- 904 AM MST Mon Feb 13 2023 ...WINTER TRAVEL CONDITIONS EXPECTED ACROSS WESTERN AND CENTRAL NEW MEXICO THIS AFTERNOON THROUGH LATE EVENING... A Winter Storm Warning remains in effect from 11 AM MST through 7 AM MST Tuesday across the northern high terrain where significant snowfall accumulations can be expected, creating difficult travel conditions. While total snow amounts will be lower across western New Mexico and the central and south central mountains, minor to locally moderate travel impacts can be expected as a storm system continues to approach the region and snow levels lower. Precipitation is expected to develop across the Upper Gila region by late this morning, then spread north and east into northern and central New Mexico this afternoon and evening. Given the amount of instability in the atmosphere, there will be a threat for isolated thunderstorms this afternoon over western New Mexico. Snow levels will initially range from 6,000 to 7,500 feet then gradually lower throughout the day. As a result, thundersnow will be possibility, creating a threat for rapidly changing road conditions and reduced visibilities, particularly along U.S. Highway 60, Interstate 40 at the Continental Divide as well as U.S. Highway 550 from near Cuba to Nageezi. Any thunderstorm will also be capable of wind gusts up to 50 mph. Snow accumulations by late this evening will range from around half an inch to two inches for locales below 7,500 feet and generally two to four inches in the higher terrain. For the latest New Mexico road conditions call 511 or visit nmroads.com. Stay tuned to the latest weather forecast and statements regarding this fast moving storm at weather.gov/abq or through your preferred media outlet. DPorter
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 1:42 PM MST | High Wind Warning | ABQ | Bernalillo, Catron, Chaves, Cibola, Colfax, Curry and 13 more | 27 hr |
| Feb 13, 2:04 PM MST | Special Weather Statement | ABQ | Bernalillo | 26 min |
| Feb 13, 2:11 PM MST | Winter Storm Watch | ABQ | Catron, Cibola, Colfax, Harding, Lincoln, Los Alamos and 10 more | 14 hr |
| Feb 13, 2:11 PM MST | Winter Weather Advisory | ABQ | Bernalillo, McKinley, Rio Arriba, Sandoval, San Juan, San Miguel and 4 more | 17 hr |
Nearby
Wind Advisories in New Mexico, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.